Alert archive / Iowa / Severe Thunderstorm Warnings in 2022
Severe Thunderstorm Warning 82, NWS La Crosse, WI
NWS La Crosse, WI issued this severe thunderstorm warning at Jun 15, 2022, 5:09 PM CDT for Clayton County, Fayette County, Iowa. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 15, 2022, 5:09 PM CDT (22:09 UTC)
- Expired
- Jun 15, 2022, 5:45 PM CDT
- In force
- 36 min
- Issued by
- NWS La Crosse, WI
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 1.25 in
- Wind
- 60.0 mph
Counties Clayton County, IA, Fayette County, IA
The radar
The La Crosse radar (KARX), 119 km from the middle of the area, began a volume at 22:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 15, 2:28 PM CDT | Tornado Watch | SPC | 10 hr |
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 10.2 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1163 J/kg
- Mixed-layer CIN
- -86 J/kg
- Mixed-layer LCL
- 1197 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 42 m²/s²
- 0-3 km storm-relative helicity
- 143 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 1.5
The text
As transmitted.
914
WUUS53 KARX 152209
SVRARX
IAC043-065-152300-
/O.NEW.KARX.SV.W.0082.220615T2209Z-220615T2300Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service La Crosse WI
509 PM CDT Wed Jun 15 2022
The National Weather Service in La Crosse has issued a
* Severe Thunderstorm Warning for...
Southwestern Clayton County in northeastern Iowa...
Southeastern Fayette County in northeastern Iowa...
* Until 600 PM CDT.
* At 509 PM CDT, a severe thunderstorm was located over Lamont, or 13
miles northwest of Manchester, moving northeast at 60 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will be near...
Edgewood and Volga around 520 PM CDT.
Other locations impacted by this severe thunderstorm include Lock And
Dam 10, Camp C.S. Klaus, Mederville, Garber, Wood, Motor and
Communia.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Tornado Watch remains in effect until 1000 PM CDT for northeastern
Iowa...and southwestern Wisconsin.
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4265 9175 4284 9161 4284 9110 4283 9109
4283 9108 4276 9106 4264 9114
TIME...MOT...LOC 2209Z 234DEG 51KT 4264 9162
TORNADO...POSSIBLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Rieck3 follow-up statements
798
WWUS53 KARX 152231
SVSARX
Severe Weather Statement
National Weather Service La Crosse WI
531 PM CDT Wed Jun 15 2022
IAC065-152241-
/O.CAN.KARX.SV.W.0082.000000T0000Z-220615T2300Z/
Fayette IA-
531 PM CDT Wed Jun 15 2022
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN FAYETTE COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
A Tornado Watch remains in effect until 1000 PM CDT for northeastern
Iowa...and southwestern Wisconsin.
LAT...LON 4265 9138 4284 9145 4284 9110 4283 9109
4283 9108 4276 9106 4264 9114
TIME...MOT...LOC 2231Z 249DEG 51KT 4277 9123
$$
IAC043-152300-
/O.CON.KARX.SV.W.0082.000000T0000Z-220615T2300Z/
Clayton IA-
531 PM CDT Wed Jun 15 2022
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM CDT
FOR SOUTHWESTERN CLAYTON COUNTY...
At 531 PM CDT, a severe thunderstorm was located near Garnavillo, or
near Guttenberg, moving east at 60 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
This severe storm will be near...
Guttenberg around 540 PM CDT.
Other locations impacted by this severe thunderstorm include Lock And
Dam 10, Camp C.S. Klaus, Mederville, Garber, Wood, Motor and
Communia.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Tornado Watch remains in effect until 1000 PM CDT for northeastern
Iowa...and southwestern Wisconsin.
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4265 9138 4284 9145 4284 9110 4283 9109
4283 9108 4276 9106 4264 9114
TIME...MOT...LOC 2231Z 249DEG 51KT 4277 9123
TORNADO...POSSIBLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Rieck575
WWUS53 KARX 152239
SVSARX
Severe Weather Statement
National Weather Service La Crosse WI
539 PM CDT Wed Jun 15 2022
IAC043-152300-
/O.CON.KARX.SV.W.0082.000000T0000Z-220615T2300Z/
Clayton IA-
539 PM CDT Wed Jun 15 2022
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM CDT
FOR SOUTH CENTRAL CLAYTON COUNTY...
At 538 PM CDT, a severe thunderstorm was located over Guttenberg,
moving northeast at 55 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
This severe thunderstorm will remain over mainly rural areas of south
central Clayton County, including the following locations...
Fairview, Lock And Dam 10, Camp C.S. Klaus, Osterdock, County Roads X
47 And C 7 X, Updegraff and Garber.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Tornado Watch remains in effect until 1000 PM CDT for northeastern
Iowa...and southwestern Wisconsin.
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4265 9125 4284 9127 4284 9110 4283 9109
4283 9108 4276 9106 4264 9114
TIME...MOT...LOC 2238Z 238DEG 47KT 4281 9109
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Rieck390
WWUS53 KARX 152245
SVSARX
Severe Weather Statement
National Weather Service La Crosse WI
545 PM CDT Wed Jun 15 2022
IAC043-152255-
/O.CAN.KARX.SV.W.0082.000000T0000Z-220615T2300Z/
Clayton IA-
545 PM CDT Wed Jun 15 2022
...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL CLAYTON COUNTY
IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning has
been cancelled.
A Tornado Watch remains in effect until 1000 PM CDT for northeastern
Iowa...and southwestern Wisconsin.
LAT...LON 4265 9125 4284 9127 4284 9110 4283 9109
4283 9108 4276 9106 4264 9114
TIME...MOT...LOC 2243Z 234DEG 51KT 4287 9098
$$
RieckWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 15, 3:33 PM CDT, 1 hour 36 minutes earlier.
Area forecast discussion, Jun 15, 3:33 PM CDT, 1 hour 36 minutes before
Area Forecast Discussion National Weather Service La Crosse WI 333 PM CDT Wed Jun 15 2022 .DISCUSSION...(This evening through Wednesday) Issued at 332 PM CDT Wed Jun 15 2022 Key Messages: - Severe potential late this afternoon into this evening - Windy conditions Thursday - Hot conditions Sunday into early next week his evening into Thursday Latest water vapor satellite imagery shows vigorous shortwave trough embedded southwest flow aloft over the eastern Dakotas/western Minnesota. Out ahead of the shortwave trough...showers/storms have begun to redevelop over much of Minnesota and western Wisconsin...per latest mosaic radar. Latest SPC analysis indicate southwest/central Wisconsin and northeast Iowa have begun to have no surface convective inhibition and surface based CAPE of 3000 to 4500 j/kg. In combination...of decent low level 0-1km shear...approximately 10 to 20 knots...and effective shear of 40 to 50 knots. Storms are expected to be severe this afternoon and into early this evening. With decent low level shear and deep shear over the forecast area...main threats will be tornadoes...damaging winds and large hail. Locally heavy rain will also be possible...with precipitable water values of 1.5 to 2 inches across the area. Shortwave trough and associated surface features will track east of the region tonight into Thursday. This will allow for drier airmass to advect into the region. Subsidence behind the shortwave trough/pressure gradient tightens behind surface front and winds mixing down aloft will increase wind speeds of 20 to 25 mph and gusts 35 to 40 miles per hour possibly...as bufkit soundings show top of mix layer winds to be 35 to 38 knots across the northern portions of the forecast area. Friday into Saturday Surface ridge builds into the Upper Great Lakes Region/Upper Mississippi River Valley Friday into Saturday and provide dry weather and more comfortable temperatures across the forecast area. High temperatures are expected to be in the upper 70s to lower 80s. Main forecast concerns Saturday night into Wednesday are hot conditions Monday into Tuesday. The 15.12z GFS/ECMWF are in decent agreement building upper level ridge into the central United States Monday into Tuesday. 925mb temperatures will warm to plus 22 to plus 25 degrees celsius and the 15.00z NAEFS indicate plus 2 to plus 2.5 standard temperature anomalies over the forecast area. High temperatures are expected to climb into the upper 80s to middle 90s Monday into Tuesday. A couple of shortwave energy overtopping the upper level ridge will flatten the upper level ridge Tuesday night into Wednesday. These pieces of energy will provide a small chance of showers/storms late Tuesday into Wednesday across much of the forecast area. && .AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon) Issued at 1233 PM CDT Wed Jun 15 2022 Main taf concerns are showers and thunderstorms to impact the taf sites this afternoon. Then windy conditions Thursday. A cold front will track across the area this afternoon. Showers/storms are expected along the front and impact the taf sites this afternoon. However...the showers/storms will impact RST taf early to middle of the afternoon and move east of the taf site by 20-21z timeframe. Expect the showers/storms to impact the LSE taf site through 23z. Storms could be severe this afternoon. MVFR or IFR conditions are expected in the heavier/stronger showers/storms. Behind the cold front clearing skies and drier airmass is expected to filter into the region. Low level wind shear will be possible after 10z to around 14z at taf sites. Winds will mix down from aloft after 14z and gusts up to 35 knots late in the taf period. && .HYDROLOGY... Issued at 332 PM CDT Wed Jun 15 2022 With a couple of rounds of convection in the last couple of days...any additional heavy rainfall late this afternoon into this evening could cause flash flooding. Airmass is very moist and precipitable water values are 1.5 to 2 inches across the forecast area. Areas that have been affected by higher amounts in the previous couple of days will be more susceptible to flash flooding. && .ARX WATCHES/WARNINGS/ADVISORIES... WI...NONE. MN...NONE. IA...NONE. && DISCUSSION...DTJ AVIATION...DTJ HYDROLOGY...DTJ
Hazardous weather outlook, Jun 15, 12:33 PM CDT, 4 hours 36 minutes before
Hazardous Weather Outlook National Weather Service La Crosse WI 1233 PM CDT Wed Jun 15 2022 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029- 032>034-041>044-053>055-061-162145- Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette- Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston- Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau- Adams-Vernon-Crawford-Richland-Grant- 1233 PM CDT Wed Jun 15 2022 This Hazardous Weather Outlook is for portions of southeast Minnesota...northeast Iowa...and southwest into central Wisconsin. .DAY ONE...This Afternoon and Tonight Severe storms are likely this afternoon through early evening. Hazards include very large hail, tornadoes, damaging winds, and heavy rain. Strong tornadoes are possible, especially across southwest and central Wisconsin. Localized flash flooding could occur. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled.
In the hours before
Local storm report, Jun 15, 12:43 PM CDT, 4 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1243 PM CDT WED JUN 15 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1241 PM TSTM WND DMG 4 SSE LA CROSSE 43.77N 91.22W
06/15/2022 LA CROSSE WI BROADCAST MEDIA
NUMEROUS TREES AND BRANCHES DOWN, INCLUDING
ONE LARGE TREE UPROOTED.
&&
EADLocal storm report, Jun 15, 12:53 PM CDT, 4 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1253 PM CDT WED JUN 15 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1252 PM HEAVY RAIN 1 N TOMAH 44.00N 90.50W
06/15/2022 M0.40 INCH MONROE WI AMATEUR RADIO
&&
EADSpecial weather statement, Jun 15, 2:15 PM CDT, 2 hours 54 minutes before
Special Weather Statement National Weather Service La Crosse WI 215 PM CDT Wed Jun 15 2022 IAZ010-011-029-030-MNZ096-WIZ041-042-053-054-152100- Winneshiek-Allamakee-Fayette-Clayton-Houston-La Crosse-Monroe- Vernon-Crawford- Including the cities of Decorah, Waukon, Oelwein, Elkader, Caledonia, La Crosse, Sparta, Tomah, Viroqua, and Prairie Du Chien 215 PM CDT Wed Jun 15 2022 ...Severe Thunderstorms Risk Now Increasing... Conditions suggest that over the next two hours, severe thunderstorms will rapidly develop along a broad swath of counties near the Mississippi river, mainly south of La Crosse initially. The potential for tornadoes, large hail, and damaging wind will increase as the afternoon wears on. Some strong tornadoes may also occur. These thunderstorms will continue to move east into other portions of western and central Wisconsin through late afternoon. Be prepared and have two weather sources. Go to the basement or an interior room without windows if a tornado warning is issued for your area. Baumgardt
Local storm report, Jun 15, 3:49 PM CDT, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
349 PM CDT WED JUN 15 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0343 PM TSTM WND GST PATCH GROVE 42.94N 90.97W
06/15/2022 M65 MPH GRANT WI FIRE DEPT/RESCUE
ALSO REPORTED PEA SIZE HAIL.
&&
EADLocal storm report, Jun 15, 4:19 PM CDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
419 PM CDT WED JUN 15 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0412 PM TSTM WND DMG 6 NNE WILTON 43.90N 90.49W
06/15/2022 MONROE WI AMATEUR RADIO
TREES DOWNS BLOCKING ROAD AT COUNTY A AND
STATE HIGHWAY 131.
&&
EADLocal storm report, Jun 15, 4:53 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
453 PM CDT WED JUN 15 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0447 PM TSTM WND DMG MAUSTON 43.80N 90.08W
06/15/2022 JUNEAU WI LAW ENFORCEMENT
CONFIRMED TORNADO. DAMAGE TO HOSPITAL AND
GROUNDS.
&&
EADThe office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 15, 12:35 AM CDT | Severe Thunderstorm Warning | ARX | Floyd, Mitchell | 26 min |
| Jun 15, 3:02 AM CDT | Special Weather Statement | ARX | Chickasaw, Floyd, Howard, Mitchell | 58 min |
| Jun 15, 3:37 AM CDT | Special Weather Statement | ARX | Fayette | 38 min |
| Jun 15, 9:47 AM CDT | Severe Thunderstorm Warning | ARX | Floyd, Mitchell | 43 min |
| Jun 15, 10:25 AM CDT | Severe Thunderstorm Warning | ARX | Chickasaw, Howard | 40 min |
| Jun 15, 10:52 AM CDT | Severe Thunderstorm Warning | ARX | Winneshiek | 38 min |
| Jun 15, 11:32 AM CDT | Areal Flood Advisory | ARX | Floyd, Howard, Mitchell | 4 hr |
| Jun 15, 5:17 PM CDT | Tornado Warning | ARX | Clayton | 20 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2022Every severe thunderstorm warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.